Background: Imatinib mesylate (IM), the first-line treatment of chronic myeloid leukaemia (CML), is a tyrosine kinase inhibitor that targets those proteins involved in BCR-ABL signal transduction in CML, c-kit (KIT) and platelet-derived growth-factor (PDGFR) receptor. The use of IM has been associated with cutaneous reactions. In the last 2 years numerous studies have focused the attention on hypopigmentations, depigmentations and photosensitivity developing after the initiation of IM therapy. Objective: The aim of this study is to evaluate the effects of IM therapy on the skin pigmentation of five patients affected by CML. Methods: Skin pigmentation measurements were performed with a Minolta CR-200 Chromameter. Results: All the studied patients show the gradual lightening of the skin on unexposed areas over the treatment with IM. In particular, this explorative colorimetric study indicates the association between IM and skin depigmentation with a significant increase of luminance value (L*) (P = 0.001) and a significant decrease of the pigmentation value (b*) (P = 0.028). Conclusion: Even if we do not know the clinical significance of the skin depigmentation caused by IM, the regulatory role of KIT and its ligand stem cell factor in melanocyte development and survival seems to suggest an objective mechanism of action for IM in the pathogenesis of this cutaneous depigmentation.
|Number of pages||4|
|Journal||Journal of the European Academy of Dermatology and Venereology|
|Publication status||Published - Mar 2007|
- Chronic myeloid leukaemia
- Imatinib mesylate
ASJC Scopus subject areas
- Infectious Diseases